Among Massachusetts sixth- and seventh-grade children, inhalants are the third most used substance, after alcohol and tobacco. It's happening in all parts of the Commonwealth and among all types of children. However, the highest rates are among white, seventh-, eighth-, and ninth-grade children in towns with populations between 50,000 and 90,000. Use may start as early as the third grade and tends to taper off in high school as other drugs are used more.
What is being used: Inhalants include fuels, gases, solvents, solvent-based products and any product in an aerosol can.
What are the dangers of inhalant use: Breathing these gases and vapors can cause brain, nerve, kidney and liver damage. Death can result from one-time use. Some children have accidents, choke to death or have heart attacks. For some children, this is not just experimentation but an addiction. Younger children may just use inhalants while older youth are more likely to use inhalants with alcohol and other drugs.
Why do adolescents use inhalants:Teenagers use inhalants for many reasons. MA law states that no person shall intentionally smell or inhale the fumes of any substance having the properties of releasing toxic vapors, for the purpose of causing a condition of intoxication. It takes effect very quickly (usually within seconds). Inhalants are found everywhere--in homes (bathrooms, kitchens, basements, and garages), schools, and stores. They are inexpensive compared to drugs and are easy to steal or shoplift. Since they are common, legal products, adults are often not alert to the dangers of inhalants, so use may go unnoticed.
Signs of inhalant use
If you suspect a child or adolescent is using inhalants, look for:
- Empty product containers, especially butane lighters and aerosol cans
- Bags, rags, gauze, or soft drink cans that are used to inhale the fumes
- Paint, gasoline, or glue odors; an unusual, harsh breath odor
- A rash on the face; blisters or soreness around the nose, mouth, or on the lips
- Runny nose, sniffing and coughing; irritated or glazed eyes and dilated pupils
A person who is high on inhalants might act:
- Extreme mood swings; uncontrolled laughter, can be excited or sleepy
- Bizarre risk-taking and showing off
- Increased irritability and anger; violent outbursts
- Nausea, loss of appetite, vomiting, hallucinations, and convulsions
What parents can do
Become aware of the problem. Educate yourself and other adults about how to prevent inhalant use, what types of products can be misused, and the signs of use.
Make sure your children are getting the message about the dangers of alcohol, tobacco and other drug use as well as inhalant use. The main prevention message is that INHALANTS ARE POISONS AND ARE DANGEROUS LIKE OTHER POISONS. In your children's school, inhalant use prevention activities should be included in classes along with alcohol and other drug prevention activities. Another approach is Peer Education Programs, where youth teach other youth health information and behaviors.
Don't buy products that can be easily misused. These include solvents, solvent-based products, fuels, gases, and aerosols. Instead look for water-based versions of these products, if available.
Be aware of how much of an item is being used. When solvent-based products are used, they should be used under adult supervision. If it seems like too much is being used, ask questions and look into the situation.
If you are suspicious about your children's behavior, be sure to talk to them. Ask them about inhalants and be specific about why you are worried. Don't dismiss your feelings that something is not right. REMEMBER, ONE OF THE ATTRACTIONS OF INHALANTS IS THAT ADULTS DON'T OFTEN ASK YOUTH ABOUT THEM. If you have questions about whether a substance is dangerous, call the Regional Center for Poison Control and Prevention Serving Massachusetts and Rhode Island at (800) 222-1112.
Don't tolerate any use. Remember, any use can be fatal. Seek an alcohol and other drug assessment and take appropriate action. Even if it turns out to be a false alarm, your action sends a clear message about what you expect.
For more information: Visit the Massachusetts Health Promotion Clearinghouse for free resources, the Massachusetts Helpline or (800) 327-5050; TTY (888) 448-8321 for questions or referrals, or the Regional Center for Poison Control and Prevention Serving Massachusetts and Rhode Island (800) 222-1222; TTY: (888) 244-5313.